Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 1997, 1:17 PM EDT for Henry County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1997, 1:17 PM EDT (17:17 UTC)
- Expired
- Jun 12, 1997, 2:05 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Henry County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
766 WUUS01 KRNK 121719 RRA SVRRNK VAC089-121805- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 117 PM EDT THU JUN 12 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 205 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...NORTHERN HENRY COUNTY AT 117 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MARTINSVILLE OR 4 MILES WEST SOUTHWEST OF OAK LEVEL MOVING EAST AT 15 MPH. SEVERE WEATHER IS EXPECTED TO REACH... OAK LEVEL AROUND 125 PM EDT FIGSBORO AROUND 140 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:12 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 12, 9:12 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 AM EDT THU JUN 12 1997 RDU...THNK YOU COULD BUMP POPS UP TO 40 OR 50 IN THE NRN MTNS TDA. SOUNDINGS ARE VERY MOIST THIS MORNING FROM SFC UP TO AROUND H6/H5. BIG CLUMP OF SHOWERS IS MOVING UP THRU NW PORTIONS OF THE CWA ATTM APPEARENTLY ASSOC WITH WEAK TROF SHOWING UP AT 850/700. THIS FEATURE SHUD BE OUTTA THE PICTURE BY MIDDAY...HOWEVER A MORE PRONOUNCED MID-LVL WAVE (PRODUCING CO6NVECTION OVER TN ATTM) IS PROGGED TO MOVE INTO THE SOUTHERN APPS LATER TODAY. WITH ATMOS BECOMING SLIGHTLY UNSTABLE AND CONVERGENCE IN THE BNDRY LAYER...SHOWERS AND TSTMS SEEM A GOOD BET IN THE WEST...WITH LESSER CHCS IN THE EAST. JDS
In the hours before
Special weather statement, Jun 12, 11:59 AM EDT, 1 hour 18 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-131200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT THU JUN 12 1997 ...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.... FAVORABLE CONDITIONS FOR THUNDERSTORMS WILL PERSIST THROUGH TONIGHT AS SOUTHERLY WINDS CONTINUE TO BRING WARM...UPSTABLE AIR INTO SOUTHEASTERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST CAROLINA. HOWEVER...NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. THE MAIN FEATURES OF THESE STORMS WILL BE BRIEF HEAVY DOWNPOURS AND POSSIBLY SOME SMALL HAIL. SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MV/JDS
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.